Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Aberdeen, SD

August 11, 2002Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2002, 9:33 PM CDT for Grant County, Roberts County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 9:33 PM CDT (02:33 UTC)
Expired
Aug 11, 2002, 10:15 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS53 KABR 120233
SVRABR
SDC051-109-120315-
/NEW.KABR.SV.W.0259.120233-120315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
933 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ORTLEY...OR ABOUT 11 MILES
  EAST OF WEBSTER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORTLEY AROUND 940 PM CDT
  SUMMIT...RUDEBUSCH CORNER AROUND 950 PM CDT
  MARVIN AROUND 955 PM CDT
  WILMOT...PEEVER AROUND 1010 PM CDT
  CORONA AROUND 1015 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4547 9722 4516 9724 4529 9674 4565 9691

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SUN AUG 11 2002

MAIN FORECAST CHALLENGE IS THE CHANCE FOR CONVECTION TONIGHT. SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF THE CWA AS
STORMS HAD BEGUN TO FIRE ALONG THE COLD FRONT JUST PUSHING INTO THE
FAR NORTHWESTERN PART OF THE CWA. 18Z SOUNDING DATA FROM KABR
INDICATED THE ATMOSPHERE WAS CONTINUING TO RAPIDLY DESTABILIZE
DURING THE DAY WITH LIS NOW AROUND -9 AND CAPES APPROACHING 3600
J/KG. EXPECT CONVECTION TO CONTINUE ALONG THE FRONT AS IT PUSHES
THROUGH THE REST OF THE CWA THIS EVENING...SO WILL KEEP LIKELY POPS
GOING ALL AREAS. THE FRONT LOOKS TO BE OUT OF THE STATE BY 12Z
MONDAY...WITH HIGH PRESSURE THEN NOSING INTO THE PLAINS FROM THE
WEST. MAY SEE A FEW LINGERING SHOWERS IN THE FAR EASTERN CWA MONDAY
MORNING WITH THE FRONT STILL IN CLOSE PROXIMITY...BUT THE REST OF
THE CWA WILL BE DRY BY THEN. AN UPPER LEVEL TROUGH WILL REMAIN OVER
THE PLAINS INTO TUESDAY...BUT WITH HIGH PRESSURE MOVING IN AT THE
SURFACE AND REMAINING OVER THE PLAINS...DO NOT EXPECT ANY
PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. WILL SEE A SHIFT
BACK TO BELOW NORMAL TEMPERATURES BEGINNING MONDAY...AS H85 TEMPS
FALL FROM THE LOWER 20S BACK INTO THE 10 TO 15 DEGREE RANGE. EXPECT
MAINLY 70S IN THE EAST...WITH SOME LOWER 80S POSSIBLE IN THE WEST.

.EXTENDED DISCUSSION...
EXTENDED PORTIONS OF 00Z AVN SOMEWHAT DIFFERENT WITH EVOLUTION OF
LONGWAVE PATTERN THROUGH THE EXTENDED THAN ENSEMBLES TODAY. WHILE
EXTENDED AVN SHOWS A DEEPENING TROF BY SATURDAY DROPPING INTO THE
NORTHERN PLAINS AS RIDGE BUILDS BOTH EAST AND WEST...ENSEMBLES...AND
TO A LESSER DEGREE UKMET AND ECMWF...SHOW MORE OF A ZONAL PATTERN
DEVELOPING OVER THE NRN PLAINS BY EARLY FRIDAY AND HOLDING THROUGH
SUNDAY AS THE BEST TROFFING REMAINS JUST OFFSHORE OF THE WEST COAST.
WITH ENSEMBLES SHOWING GOOD AGREEMENT...ONLY SMALL SPREAD ERRORS
WITHIN THE RUNS...WILL EDGE CLOSER TO THAT SOLUTION. SOME
INDICATIONS OF LOW POPS BY LATE SATURDAY AND EARLY SUNDAY WITH A SFC
BOUNDARY DEVELOPING WEST OF THE CWA AND SLIDING EAST. BUT THAT FAR
OUT TIMING LIKELY TO BE A BIG PROBLEM SO WILL LEAVE OUT FOR NOW WITH
JUST AN INCREASE IN CLOUDS MENTIONED. TEMPS WILL BE COOLER THAN
NORMAL EARLY IN THE EXTENDED AS REGION REMAINS UNDER THE INFLUENCE
OF UPPER TROF LIFTING OUT INTO THE UPPER GREAT LAKES. THEN AS MORE
ZONAL FLOW DEVELOPS WILL SEE A RETURN TO MORE AVERAGE TEMPS FOR THE
REMAINDER OF THE EXTENDED.

.ABR...NONE.

PARKIN/FAUCETTE

In the hours before

Local storm report, Aug 11, 4:33 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
433 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    18 W LITTLE EAGLE         SD   1.00 INCH HAIL
08/11/02   CORSON

0410 PM    TIMBER LAKE               SD   1.00 INCH HAIL
08/11/02   DEWEY

MLF
Local storm report, Aug 11, 6:08 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
608 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    11 SW LAPLANT             SD   60-70 MPH TSTORM WIND
08/11/02   DEWEY

0548 PM    SPRING CREEK REC AREA     SD   70 MPH TSTORM WIND
08/11/02   HUGHES

0548 PM    SPRING CREEK REC AREA     SD   1.75 INCH HAIL
08/11/02   HUGHES
Local storm report, Aug 11, 6:29 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
629 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    13 SE MISSION RIDGE       SD   60 MPH WIND GUST
08/11/02   STANLEY

0616 PM    BLUNT                     SD   85 MPH WIND GUST
08/11/02   HUGHES

0614 PM    PIERRE                    SD   61 MPH WIND GUST
08/11/02   HUGHES

0553 PM    4  SE OKOBOJO             SD   1.00 INCH HAIL
08/11/02   SULLY
Local storm report, Aug 11, 7:51 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
751 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    10 NW STEPHAN             SD   .75 INCH HAIL
08/11/02   HYDE

0740 PM    4 S REE HEIGHTS           SD   .88 INCH HAIL
08/11/02   HAND

0735 PM    PRESHO                    SD   1.75 INCH HAIL
08/11/02   LYMAN

0750 PM    17 N SAINT LAWRENCE       SD   .88 INCH HAIL
08/11/02   HAND
Local storm report, Aug 11, 9:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
905 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    1 N LYMAN                 SD   1.00 INCH HAIL
08/11/02   LYMAN

0825 PM    11 NW GANN VALLEY         SD   1.00 INCH HAIL
08/11/02   BUFFALO

0853 PM    4 NW GANN VALLEY          SD   .75 INCH HAIL
08/11/02   BUFFALO

0825 PM    21 S MILLER               SD   65 MPH WIND GUST
08/11/02   HAND
Special weather statement, Aug 11, 9:22 PM CDT, 11 minutes before
SDZ006-010-017-018-036-037-048-051-120245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT SUN AUG 11 2002

SEVERE THUNDERSTORM WATCH NUMBER 594 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTH DAKOTA...

BROWN...SPINK...HAND...HYDE...FAULK...BUFFALO AND LYMAN.

THE THREAT OF SEVERE WEATHER HAS ENDED OVER THIS REGION.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:24 PM CDTSevere Thunderstorm WarningABRHand, Hyde51 min
Aug 11, 7:34 PM CDTSevere Thunderstorm WarningABRLyman26 min
Aug 11, 8:02 PM CDTSevere Thunderstorm WarningABRFaulk, Spink43 min
Aug 11, 8:04 PM CDTSevere Thunderstorm WarningABRLyman56 min
Aug 11, 8:12 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand48 min
Aug 11, 8:39 PM CDTSevere Thunderstorm WarningABRClark51 min
Aug 11, 9:08 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin52 min
Aug 11, 9:10 PM CDTSevere Thunderstorm WarningABRDay50 min
Aug 11, 9:57 PM CDTSevere Thunderstorm WarningABRDay18 min
Aug 11, 10:14 PM CDTSevere Thunderstorm WarningABRRoberts61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.